MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0620
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was bent in multiple locations throughout its length.The introducer sheath was kinked approximately 70.0 cm from its proximal end and ovalized approximately 72.0 cm from its proximal end.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device revealed the introducer sheath was kinked and ovalized.This damage may have occurred due to forceful handling of the pc400 during removal from the packaging or insertion into the px slim.The damage observed on the introducer sheath likely contributed to the resistance experienced by the physician.Further evaluation revealed the pusher assembly was bent in multiple locations throughout its length.This damage likely occurred due to forceful advancement of the pc400 against resistance.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coil 400''s (pc400''s).During the procedure, the physician advanced another manufacturer's angiographic catheter towards the iia and then inserted a px slim delivery microcatheter (px slim) through the angiographic catheter.The physician then opened the first pc400, soaked the coil in saline and attempted to advance it through the px slim.However, while attempting to advance the pc400 out of its introducer sheath and into the px slim, the physician advanced the coil about five centimeters from the tip of the introducer sheath and then encountered resistance.Subsequently, the pc400 was unable to advance further and was retracted.Next, the physician resoaked the pc400 in saline and made another attempt to advance the coil out of its introducer sheath and into the px slim.However, resistance was encountered again and the pc400 would not advance at all.The physician then attempted to advance the coil with force and inadvertently kinked the pc400 pusher assembly.Therefore, the pc400 was removed and the procedure was completed using a new pc400 and the same px slim.It should be noted that the physician did not use a rotating hemostasis valve (rhv) but did flush the px slim and soaked each coil in saline prior to insertion during the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6199747
Report Number3005168196-2016-01871
Device Sequence Number730779
Product Code HCG
UDI-Device Identifier00814548010526
UDI-Public00814548010526
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/01/2023
Device Catalogue Number4002C0620
Device Lot NumberF66780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2016
Initial Report FDA Received Date12/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1